Clinical Challenges

What is your diagnosis? - September 2019

A 34-year-old man with a medical history of psoriasis, on adalimumab, presented with a 2-week history of progressively worsening abdominal pain, nausea, vomiting, melenic diarrhea, subjective fevers, and generalized weakness. One week into the illness, he developed progressive bilateral extremity and scrotal swelling.

His vital signs included a temperature of 36.8°C, heart rate of 104 beats per minute, respiratory rate of 18 breaths per minute, and a blood pressure of 114/71 mm Hg. The physical examination was notable for a well-nourished appearance, diffuse abdominal tenderness to palpation without distension, organomegaly, or rigidity, and pitting lower extremity edema.

Laboratory evaluation showed hemoglobin 10.3 g/dL (normal, 13.5–17.5 g/dL), leukocytes 10 × 109/L (normal, 3.5–10.5 × 109/L), platelets 212 × 109/L (normal, 150–450 × 109/L), sodium 131 mmol/L (normal, 135–145 mmol/L), creatinine 1 mg/dL (normal, 0.8–1.3 mg/dL), albumin 1.8 g/dL (normal, 3.5–5.0 g/dL), and C-reactive protein 53 mg/L (normal, less than 8 mg/L). Liver chemistries were all normal.

Urinalysis was unremarkable with normal urine protein levels. The enteric pathogen panel by polymerase chain reaction was negative. Computed tomography (CT) of the abdomen and pelvis showed marked circumferential wall thickening with mural enhancement of multiple loops of jejunum (Figure A).

Small-bowel enteroscopy showed diffuse erosions in the entire duodenum and many oozing superficial ulcers with edematous and erythematous mucosa in the proximal jejunum (Figures B, C).

CT scan of the chest showed right lower lobe consolidation associated with a large right pleural effusion, and mediastinal, bilateral, hilar and abdominal lymphadenopathy (Figure D). Endobronchial ultrasound-guided transbronchial biopsy of lymph nodes was positive for oval-shaped organisms exhibiting narrow-based budding on GMS stain (Figure E).

Based on the clinical scenario and images, what is the most likely diagnosis?


 

Erosive protein-losing enteropathy secondary to disseminated histoplasmosis

This patient was treated with amphotericin B and transitioned to oral itraconazole with frequent blood level monitoring to ensure absorption. His symptoms improved gradually. Small-bowel enteroscopy 3 weeks after presentation showed a normal duodenum and healing, superficial ulcers in the proximal jejunum (Figure F, G). Blood albumin levels had recovered to 3.1 g/dL (normal, 3.5–5.0 g/dL).

Protein-losing enteropathy (PLE) is a rare syndrome characterized by loss of serum proteins in the gastrointestinal (GI) tract, resulting in significant hypoproteinemia and consequent edema.1 PLE can also result in ascites, pleural and pericardial effusions, and, in prolonged cases, malnutrition. There are a variety of causes of PLE that can be broadly grouped into erosive GI disorders, disorders of increased GI mucosal permeability, and disorders of increased interstitial pressure. The clinical presentation depends on the underlying etiology, but commonly includes generalized edema owing to hypoproteinemia and resulting reduced oncotic pressure. GI symptoms are not frequently observed. The initial step in evaluating a patient with symptoms concerning for PLE is to rule out more common causes of hypoproteinemia, such as renal or hepatic disease, and malnutrition. To confirm enteric protein loss, alpha 1-antitrypsin clearance with a 24-hour stool collection is commonly and reliably used. Treatment of PLE is centered on treating the underlying cause while monitoring and treating malnutrition, including micronutrient deficiencies.

Fungal infections are a rare cause of PLE, but important to recognize as a potential complication of tumor necrosis factor–therapy, because these medications are commonly used for a variety of autoimmune diseases.2 Although histoplasmosis is an uncommon cause of GI inflammation, disseminated histoplasmosis causing PLE has been previously reported.3 In our patient, Histoplasma capsulatum infection caused diffuse GI ulcers, which allowed protein loss in the GI tract (erosive PLE). Antifungal treatment resulted in healing of intestinal ulcers and correction of hypoalbuminemia, thereby confirming the diagnosis of PLE and obviating the need for a confirmatory alpha 1-antitrypsin clearance study.

References

1. Umar SB, DiBaise JK. Protein-losing enteropathy: case illustrations and clinical review. Am J Gastroenterol. 2010;105:43-9.

2. Tsiodras S, Samonis G, Boumpas DT. et al. Fungal infections complicating tumor necrosis factor alpha blockade therapy. Mayo Clin Proc. 2008;83:181-94.

3. Kok J, Chen SC, Anderson L, et al. Protein-losing enteropathy and hypogammaglobulinaemia as first manifestations of disseminated histoplasmosis coincident with Nocardia infection. J Med Microbiol. 2010;59:610-3.

Next Article: